Withdrawal to any addictive substances ultimately varies among every individual. However, it is a known fact that when a person has been intoxicated by the substance for quite some time, it is very much likely that the withdrawal symptoms come out extremely severe and dangerous. All the more when a potent drug such as Heroin is the substance involved.
The moment you stop taking the drug, you will feel the withdrawal signs right away. There might be some delays since the brain cannot right away notice if the substance is still there or not. After the body realizes the absence of the drug, it lets the brain crave it.
Here is a basic timeline on how long the withdrawal effects last:
- 6-12 hours from your last intake
- 1-3 days for experiencing the peak effects
- A week after the peak, the withdrawal effects slowly die down
Compared to other opioids, Heroin has a powerful impact on the body that will continuously increase the urge of every user to seek higher doses or else, one will suffer from withdrawal. This is like a form of a trap since by feeding the body with more of the substance, neurological changes occur which makes detox treatment extremely challenging.
What Happens Over Periods of Heroin Withdrawal
Heroin can last in two different ways. One is called an acute withdrawal where symptoms usually last for a week while the other is termed post-acute withdrawal where symptoms can reach up to a maximum of two years. The duration usually depends on the length and the degree of substance use one has.
Acute withdrawal may sound so swift, but experts have described these symptoms as incredibly bad and as terrible as the flu. You can imagine an unbearable pain that persists from 7 to 10 days. All the more when addiction and other underlying health problems exist in the process, treatment can be more complex.
Heroin penetrates the bloodstream so easily and at the same time, clears itself within one’s system so fast that it will only take 6 hours from the last dose for a person to experience sudden changes of discomfort in their body. The painful discomfort usually peaks within the first two days and will only begin to slowly subside after at least a week.
Despite getting rid of the substance in only a matter of a few days, excessive use can impact the function of the brain making it dependent on the drug to work. It will take time for it to act normal again and usually the aid of medicines will help it cope with the absence of the drug, eventually getting past the physical dependence the substance has brought.
When one is determined to start withdrawal, the body will be exposed to a strenuous physical battle which must overcome extreme conditions of body pain, nausea, as well as agitation, and anxiety. The following can be a helpful guide for one to condition oneself to be ready for treatment.
Days 1 to 2: Onset of withdrawal symptoms
Withdrawal begins within 6 to 12 hours from the last dose. A person with a faster metabolism is likely to feel the symptoms more quickly and it automatically starts with a painful condition. The body can typically feel the muscles ache and this can intensify within the first two days.
Other symptoms will begin to sink in, adding up to the extreme muscular pain. Some instances may pose gastrointestinal problems and difficulty getting a night of good sleep. Others will experience restlessness and panic attacks, and even find themselves shaking endlessly. All these can be too exhausting to bear, which is why professional care is a great help.
Since the first two days are usually considered the peak of the withdrawal, a strong temptation to relieve the pain by using the substance is very common. Eventually, relapse will occur if one gives in. To prevent this, therapy will be part of the treatment plan and this aims to strengthen skills of managing stress and coping with cravings.
Days 3 to 5: Symptoms in full swing
Initial symptoms will continue to persist and be very challenging until the fifth day. Most often, abdominal cramps can be experienced and this can be accompanied by feeling nauseous as well as incidents of vomiting. Sweating and shivers are also more likely to progress during this period.
Conditions could be severe and fatal especially among individuals who have underlying health constraints whether it is a physical health problem or a mental health issue. Some life-threatening symptoms to watch out for are instances of hypertension and cardiac arrest as well as depression which can lead to suicide.
Days 6 to 7: End of acute withdrawal
In a positive light, the heavy load that withdrawal brings on the first five days will slowly subside on the sixth day. The muscle pain will begin to ease down and feeling nauseous will be more minimal. The rest of the symptoms can feel less intense than the onset days and the condition can become more bearable although the body can still feel exhausted.
It is important to note that not everybody can easily reach this state. However, by working together with a healthcare team that constantly monitors one’s symptoms and supervises the entire treatment plan to suit one’s needs, recovery can be safely and effectively achieved. And by continuously cooperating with aftercare treatments, one can live a quality life again.
Beyond 7 days: Post-acute withdrawal syndrome
If symptoms persist for more than a week, then one is most likely experiencing a post-acute withdrawal syndrome. This is caused by the vast impact that the substance has made on the natural function of the body. As the body is trying hard to cope with the absence of the substance, it will take its time to heal and function normally again even after detox treatment.
Some symptoms may swing up and down for months to a maximum of two years. People who are in this state are still vulnerable to relapse so it is important to always stay cautious. It is important to pay attention to manifestations of long-term symptoms so that immediate intervention can be given in a timely manner.
Usually, the very common symptoms that can last for months are depression and anxiety. Feeling irritable and most of the time fatigue can also be common. Some may even continue to suffer from insomnia. For symptoms that seem unbearable, it is important to keep in touch with one’s physician immediately.